Kentucky, 2006Strong Wind in Kentucky, February 17, 2006
February 17, 2006 · NWS JKL · 1 event in 1 county or zone
1 strong wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 17, 10:57 AM EST, 6 hours 33 minutes earlier.
Area forecast discussion, Feb 17, 10:57 AM EST, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1057 AM EST FRI FEB 17 2006
.DISCUSSION...
HAVE UPDATED THE FORECAST...MAINLY FOR CLOUD TRENDS TODAY AND
TONIGHT. CLOUDS ARE A LITTLE SLOW TO BREAK TODAY...AND HAVE HELD
ONTO MOSTLY CLOUDY CONDITIONS EARLY THIS AFTERNOON. LATEST NAM STILL
SUGGESTS THEY WILL BE BREAKING UP TODAY...SO HAVE STILL USED A
TRANSITION TO PARTLY CLOUDY FOR THE AFTERNOON. WITH THE SYSTEM
HEADING IN TONIGHT...HAVE USED INCREASING CLOUDS...THINKING IT WILL
BETTER REPRESENT THE SCENARIO. HAVE NOT RAISED POPS WITH THE NEXT
SYSTEM YET...ALTHOUGH IF THE 12Z GFS SUPPORTS IT...THAT MOVE IS ON
THE WAY. IN FACT THE 12Z NAM MAKES AN ARGUMENT FOR WATCH/WARNING
CONDITIONS WITH 4 INCH SNOWFALLS FOR OUR SOUTHERN COUNTIES.
DECISIONS
WILL NEED TO BE MADE DURING THE AFTERNOON.
&&
.PREV DISCUSSION...
536 AM EST FRI FEB 17 2006
09Z SFC ANALYSIS SHOWS THE ARCTIC COLD FRONT EXITING STAGE RIGHT WITH
A TIGHT GRADIENT OF PRESSURE TRAILING IT THROUGH CENTRAL AND EASTERN
KENTUCKY. THIS GRADIENT IS SUPPORTING STRONG CAA ON BRISK NORTHWEST
WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS. TEMPS BEHIND THIS BOUNDARY
ARE DROPPING QUICKLY INTO THE 40S AND WILL FALL TO THE LOW AND MID
30S DURING THE MORNING BEFORE REBOUNDING SOME THIS AFTERNOON. ON
RADAR...THE POST FRONTAL SHOWERS ARE ENDING QUICKLY FROM WEST TO EAST
AND WILL BE FOUND JUST ALONG THE VIRGINIA BORDER BY SUNRISE. PLENTY
OF LOW CLOUDS TRAIL THE FRONT...AS WELL...BUT SHOULD START BREAKING
UP TOWARDS NOON. WITH THE FRONT NOW EAST OF THE CWA...AND ALONG WITH
IT THE THREAT FOR WIND GUSTS IN EXCESS OF 45 MPH...HAVE GONE AHEAD
AND CANCELLED THE WIND ADVISORY. ALTHOUGH NORTHWEST GUSTS INTO THE 30
TO 40 MPH RANGE WILL BE POSSIBLE FOR A FEW HOURS EARLY THIS MORNING
BEFORE THE PRESSURE GRADIENT RELAXES.
THE MODELS ARE IN QUITE GOOD AGREEMENT ALOFT THROUGH 84 HOURS...
ESPECIALLY OVER THE OHIO VALLEY. A DEEP...POSITIVELY TILTED...TROUGH
WILL PIVOT THROUGH THE NORTHERN GREAT LAKES WITH THE VERY BROAD POLAR
JET RACING WEST TO EAST THROUGH THE MID SECTION OF THE NATION. THIS
WILL MAINTAIN VERY FAST AND ZONAL FLOW ALOFT OVER KENTUCKY THROUGH 84
HOURS WITH ONLY MINOR DIFFERENCES IN SHORTWAVES AND VORTICITY FIELDS
NOTED BETWEEN THE MODELS. IN GENERAL...HAVE FOLLOWED A BLENDED
SOLUTION OF THE NAM AND GFS. THIS FLAT FLOW WILL DO LITTLE TO
DISLODGE THE ARCTIC AIR THROUGH THE HOLIDAY WEEKEND.
SENSIBLE WEATHER WILL FEATURE A SHARPLY COLDER AND BREEZY MORNING AS
THE ARCTIC AIR SETTLES INTO THE REGION. BRISK NORTHWEST WINDS WILL
SLACKEN BY THE AFTERNOON...THOUGH...AND A RETURN OF SUNSHINE WILL BE
ENOUGH FOR TEMPS TO PEAK BACK NEAR 40 DEGREES LATE IN THE DAY. COLD
AIR CONTINUES TO MOVE INTO EAST KENTUCKY TONIGHT WITH THE FAST FLOW
AND POLAR JET ENCOURAGING A RETURN FLOW OF MOISTURE TO THE LOWER OHIO
VALLEY. A STRONG JET CORE RUNNING THROUGH THE NORTHERN OHIO VALLEY
TONIGHT WILL PUT THE AREA IN THE FAVORABLE RIGHT ENTRANCE REGION OF
THE JET AND A PROLONGED PERIOD OF STRONG UPPER LEVEL DIVERGENCE. THIS
WILL ENCOURAGE A WAVE OF MOISTURE TO PASS OVER THE STATE LATE
TONIGHT AND EARLY SATURDAY LEAVING BEHIND UP TO TWO INCHES OF SNOW
ACROSS THE SOUTH. IN THE COLD AIR MASS SNOW AMOUNTS WILL BE
MAXIMIZED...SO A SNOW ADVISORY WILL LIKELY BE NEEDED FOR A PORTION OF
THE CWA TONIGHT. FOR NOW WILL HIT IT HARD IN THE HWO AND ALSO A SPS.
THE COLDEST AIR MASS OF THE NEW YEAR...AND POSSIBLY THE WINTER...WILL
THEN MAKE ITS PRESENCE KNOW SATURDAY NIGHT WITH SINGLE DIGIT LOWS A
GOOD BET FOR MUCH OF THE AREA. ANOTHER COLD BUT SUNNY DAY FOLLOWS
SUNDAY WITH A CHILLY NIGHT TEMPERED A BIT BY ANOTHER WAVE OF MOISTURE
AND CLOUDS SKIRTING OUR SOUTHERN TIER. A QUICK HITTING BATCH OF LIGHT
SNOW WILL BE POSSIBLE FROM THIS EARLY MONDAY. TEMPERATURES WILL THEN
MODERATE THROUGH THE REST OF THE WEEK.
TEMPS TODAY WILL BE TRICKY AS THE CAA WILL CONTINUE STRONG FOR MOST
OF THE MORNING BEFORE SETTLING...SOMEWHAT...ALLOWING A REBOUND IN
THE AFTERNOON. IN GENERAL...HAVE FOLLOWED THE RAW NAM12 SFC TEMPS
AND BASED FORECAST HIGHS OFF OF THAT. BEYOND TODAY...MOS TEMPERATURES
THROUGH THE PERIOD ARE SURPRISINGLY SIMILAR...EXCEPTING THE WARM FWC
NUMBERS FOR SATURDAY NIGHT LOWS...DESPITE THE USUAL TROUBLE THEY HAVE
WITH ARCTIC AIR MASSES. GIVEN THE AIR MASS...HAVE LEANED TOWARD THE
COLDER MET NUMBERS...UNDER CUTTING THESE BY A COUPLE OF DEGREES ON
LOWS TONIGHT AND SATURDAY NIGHT. FOR POPS...THE MODELS HAVE VERY
SIMILAR TIMING AND POP FIELDS FOR THE LATE TONIGHT/EARLY SATURDAY
EVENT. THIS IS A BIT OF A CHANGE...MORE NORTHERLY...FROM THE EARLIER
RUNS AND OUR EXISTING GRIDS. WITH THE SUPPORT OF THE 06Z NAM DECIDED
TO LEAN MORE HEAVILY TOWARD THIS NORTHERLY SCENARIO WITH THE SNOW
THAN PREVIOUSLY...THUS BROUGHT UP POPS SIGNIFICANTLY...THOUGH STILL
ENDED UP BELOW MOS OVER OUR MOST NORTHERN COUNTIES. THE GRIDS WERE
THEN DRAWN WITH LOW POPS AHEAD OF THE SUNDAY NIGHT/EARLY MONDAY WAVE
MATCHING UP WELL WITH THE MOS POPS FOR THIS TIME PERIOD.
WITH THE IFPS/GFE GRIDS...USED MY USUAL PROCEDURE TO POPULATE
DEWPOINTS AND WINDS FROM THE NAM12 THROUGH 84 HOURS. MADE ONLY MINOR
TWEAKS TO THESE. HOWEVER...ALSO WENT MAINLY WITH THE NAM12
TEMPERATURE GRIDS FOR TODAY AS IT WAS MODELING THE FRONT AND ITS
TRAILING AIRMASS NICELY. THE REST OF THE GRIDS WERE IN GOOD SHAPE
WITH CHANGES MADE TO LOWER TEMPS THROUGH THE WEEKEND AND TO
INCREASE/SHIFT NORTH THE POPS/SNOW THREAT FOR LATE TONIGHT AND
SATURDAY. ALSO FINE-TUNED THE EARLY MONDAY WAVE TO BETTER REFLECT THE
LATEST MODEL CONSENSUS AT 84 HOURS AND A FEW TIME STEPS BEYOND PER
THE GFS.
1020 PM EST THU FEB 16 2006
UPDATED THE FORECAST TO CHANGE THE TIMING OF THE APPROACHING COLD
FRONT. AT 10 PM...A COLD FRONT EXTENDED FROM NORTHWEST OHIO...
THROUGH SOUTHERN INDIANA AND WESTERN KENTUCKY TO CENTRAL ARKANSAS.
THIS FRONT HAS BEEN PRODUCING SIGNIFICANT SEVERE WEATHER AS IT
APPROACHES. WESTERN KENTUCKY AND PARTS OF CENTRAL KENTUCKY HAVE
BEEN UNDER A TORNADO WATCH. THE MODELS ARE SHOWING THE ATMOSPHERE
BECOMING MUCH MORE STABLE IN THE NEXT FEW HOURS AND THIS SHOULD HELP
TO DIMINISH ANY SEVERE WEATHER THREAT FOR EASTERN KENTUCKY. THE
SQUALL LINE HAS BEEN HOLDING TOGETHER BETTER THAN THE MODELS HAVE
PREDICTED...SO IT WILL REQUIRE CLOSE MONITORING. THE FRONT SHOULD BE
MOVING ACROSS EASTERN KENTUCKY FROM 1 TO 6 AM EST. AN ADDITIONAL
DANGER FROM THIS FRONT IS THAT IT WILL MIX DOWN SOME OF THE VERY
STRONG WINDS ALOFT. THE BUFKIT IS SHOWING FIVE THOUSAND FOOT WINDS
OF UP TO 70 KNOTS. WE ARE STICKING WITH ADVISORY CRITERIA WINDS FOR
THE AREA WHICH SHOULD OCCUR MAINLY JUST AHEAD OF THE FRONT AND THEN
WITH THE FRONTAL PASSAGE. THERE MAY BE SOME ISOLATED HIGH ELEVATION
STATIONS THAT COULD RECEIVE WINDS NEAR THE 57 MPH THRESHOLD FOR
ADVISORIES. THE BUFKIT WAS ALSO SHOWING A BRIEF PERIOD OF HEAVY RAIN
ASSOCIATED WITH THE FRONTAL PASSAGE. THE REST OF THE FORECAST IS ON
TRACK.
430 PM EST THU FEB 16 2006
SHORT TERM (TONIGHT THROUGH FRIDAY)...
A NEW RECORD HIGH WAS OBSERVED AT JACKSON TODAY...WITH STRONG
DOWNSLOPING AND MOSTLY CLEAR SKIES OVER THE EASTERN PORTIONS OF THE
CWA.
MODELS ARE IN FAIRLY GOOD AGREEMENT FOR THE SHORT TERM. 21Z SFC
ANALYSIS SHOWS THE COLD FRONT STRETCHED FROM ILLINOIS DOWN INTO
OKLAHOMA.
COLD FRONT GETS A PUSH...AS A SHORTWAVE DROPS OUT OF THE PLAINS AND
PUSHES THE FRONT RAPIDLY THROUGH THE AREA TONIGHT. CONTINUED WIND
ADVISORY THROUGH 6 AM EST...AS THE GRADIENT CONTINUES TO TIGHTEN
OVER THE AREA. MODELS ALSO STILL INDICATE A 60 TO 70 KT LLJ MOVING
OVERHEAD OVERNIGHT. MAIN CONCERN IS MIXING IN CONVECTION...WHICH
WOULD LEAD TO POTENTIAL SEVERE STORMS. ENDED THE WIND ADVISORY AT 6
AM EST...AS THE LLJ PULLS EAST OF THE AREA. WILL CONTINUE SLIGHT
CHANCE THUNDERSTORM WORDING IN THE FORECAST FOR TONIGHT...AS THE
MODELS STILL INDICATE SOME WEAK INSTABILITY. SEVERE THREAT LOOKS
LIMITED OVERNIGHT THOUGH...WITH SOME MIDLEVEL CAPPING. SPC HAS ALSO
MOVED THE SLIGHT RISK AREA WEST OF THE CWA. THE SPRING LIKE WEATHER
WILL END TONIGHT...AS TEMPERATURES DROP RAPIDLY BEHIND THE FRONT.
SOUNDINGS ARE SHOWING MOISTURE QUICKLY EXITING THE AREA TONIGHT INTO
FRIDAY MORNING...SO ONLY LEFT POPS IN OVER THE FAR EAST AND
SOUTHEASTERN PORTIONS OF THE CWA EARLY TOMORROW.
EXTENDED (FRIDAY NIGHT THROUGH THURSDAY)...
LEANED TOWARDS THE GFS FOR FRIDAY NIGHT AND SATURDAY...AS THE GFS
HAS BEEN MORE CONSISTENT WITH THE PRECIPITATION OVER THE SOUTHERN
PORTIONS OF THE CWA. OTHERWISE...WENT WITH A BLEND OF THE ECMWF AND
THE GFS FOR THE GRIDS. ALOFT...ZONAL FLOW WILL CONTINUE THROUGH MOST
OF THE PERIOD.
AT THE SURFACE...GFS INDICATES A WAVE MOVING OUT OF THE MISSISSIPPI
VALLEY FRIDAY NIGHT AND MOVING INTO TENNESSEE VALLEY SATURDAY. LEFT
POPS GENERALLY SOUTH OF I 64 ON SATURDAY...AS MODELS ARE INDICATING
SOME OVERRUNNING OVER THE SOUTHERN PORTIONS OF THE CWA. KEEP
SNOWFALL TOTALS LIGHT FOR NOW...BUT TOTALS MAY HAVE TO BE BUMPED UP
IF THE GFS VERIFIES. HIGH PRESSURE DRIFTS ACROSS THE AREA
SATURDAY NIGHT INTO SUNDAY. BUMPED UP THE POPS...AS AN INVERTED TROF
SETS UP OVER THE AREA SUNDAY NIGHT AND WILL BRING PRECIPITATION TO
THE AREA INTO MONDAY NIGHT. HIGH PRESSURE BUILDS OVER THE AREA AGAIN
ON TUESDAY AND DRY CONDITIONS WILL CONTINUE INTO WEDNESDAY.
REINTRODUCED POPS ON THURSDAY...AS A WARM FRONT LIFTS ACROSS THE
AREA. STAYED CLOSE TO THE MEX NUMBERS FOR THE EXTENDED FORECAST WITH
BELOW NORMAL TEMPERATURES IN STORE FOR THE PERIOD.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
HAL
Hazardous weather outlook, Feb 17, 5:45 AM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
545 AM EST FRI FEB 17 2006
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
545 AM EST FRI FEB 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
SNOW WILL BE A GOOD BET LATE TONIGHT...WITH SOME LIGHT ACCUMULATIONS
POSSIBLE OVER THE SOUTHERN PORTION OF EAST KENTUCKY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
LIGHT TO MODERATE SNOW WILL BE LIKELY OVER THE SOUTHERN TWO THIRDS
OF EAST KENTUCKY SATURDAY MORNING. SNOW AMOUNTS FROM ONE TO TWO
INCHES WILL BE POSSIBLE...MAINLY SOUTH OF THE MOUNTAIN PARKWAY.
ARCTIC AIR WILL BRING ONE OF THE COLDEST WEEKENDS OF THE WINTER. SINGLE
DIGIT LOWS ARE POSSIBLE SATURDAY NIGHT WITH TEMPERATURES STRUGGLING TO
GET OUT OF THE 20S DURING THE DAY SATURDAY AND SUNDAY.
SNOW WILL ALSO BE POSSIBLE SUNDAY NIGHT INTO MONDAY...AGAIN MAINLY
ACROSS THE SOUTH.
FINALLY...THIS IS A SLIGHT CHANCE FOR SNOW SHOWERS ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR SNOW REPORTS LATE TONIGHT AND
SATURDAY.
GREIF
Strong Wind, Lee
- When
- February 17, 5:30 PM EST
- Where
- Lee forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.595, -83.716 (the zone’s center; the record gives no point)
Power outage. Three trees down on Belle Point Road.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Massachusetts, February 17, 20061 death · 3 injured · $1.9 million · 68 kt wind · 18 events
- High Wind in New York, February 17, 20061 death · $3.0 million · 70 kt wind · 17 events
- Dense Fog in Florida, February 17, 20061 death · 7 injured · 1 event
- High Wind in Ohio, February 17, 2006$995,000 · 58 kt wind · 24 events
- High Wind and Strong Wind in Washington, February 17, 20061 injured · $1.2 million · 54 kt wind · 3 events
- High Wind and Strong Wind in New Jersey, February 17, 2006$242,000 · 56 kt wind · 22 events
- High Wind in New Hampshire, February 17, 2006$328,000 · 52 kt wind · 12 events
- High Wind and Strong Wind in Pennsylvania, February 17, 2006$270,000 · 50 kt wind · 14 events
- High Wind in Vermont, February 17, 2006$350,000 · 5 events
- High Wind in New Hampshire, February 17, 2006$340,000 · 61 kt wind · 2 events
- High Wind in Maine, February 17, 2006$125,000 · 64 kt wind · 17 events
- High Wind in New York, February 17, 2006$200,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490601.